Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 8:41 PM CDT for Custer County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 12, 2017, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:05 PM CDT | TSTM WND DMG | 9 S Ansley, NE | IRRIGATION PIVOT SYSTEMS FLIPPED. SYSTEMS BELIVED TO BE FULL -- EST. WINDS NEAR 100 MPH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted.
373
WUUS53 KLBF 130141
SVRLBF
NEC041-130230-
/O.NEW.KLBF.SV.W.0196.170813T0141Z-170813T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
841 PM CDT SAT AUG 12 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Custer County in central Nebraska...
* Until 930 PM CDT
* At 840 PM CDT, a severe thunderstorm was located near Berwyn, or 9
miles southeast of Broken Bow, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 821 pm...80 mph winds were estimated
in Broken Bow.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Buckeye, Burr Oak, Intersection of Highway 183 and Cumro Road and
Cumro.
This includes Highway 183 between mile markers 77 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4127 9966 4134 9950 4113 9925 4106 9954
TIME...MOT...LOC 0140Z 331DEG 17KT 4129 9954
HAIL...1.00IN
WIND...70MPH
$$
CDC1 follow-up statement
261
WWUS53 KLBF 130158
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
858 PM CDT SAT AUG 12 2017
NEC041-130230-
/O.CON.KLBF.SV.W.0196.000000T0000Z-170813T0230Z/
Custer NE-
858 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
At 858 PM CDT, a severe thunderstorm was located 9 miles southwest of
Ansley, or 17 miles southeast of Broken Bow, moving southeast at 20
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Buckeye, Burr Oak, Intersection of Highway 183 and Cumro Road and
Cumro.
This includes Highway 183 between mile markers 77 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4118 9961 4128 9943 4113 9925 4106 9954
TIME...MOT...LOC 0158Z 333DEG 19KT 4118 9948
HAIL...1.00IN
WIND...70MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:37 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 12, 6:37 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 637 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 413 PM CDT Sat Aug 12 2017 Updated zones to add severe thunderstorm watch. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 631 PM CDT Sat Aug 12 2017 Thunderstorms continue along aand south of a line from KVTN to KAIA. These storms contain large hail. KVTN looks to be on the backside of the system and have left thunder out of the forecast for now. KLBF will see vcts through at least 2z. Line is kind of sporadic and have just carried vcts. Southerly winds to the east of the line and will become light and variable once the thunderstorms get to the east of the station. Some stratus expected around sunrise with MVFR cigs. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...CDC LONG TERM...Taylor AVIATION...Power
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 12, 7:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FUNNEL CLOUD 10 SE BRULE 40.99N 101.75W
08/12/2017 PERKINS NE TRAINED SPOTTER
&&
MPOWERLocal storm report, Aug 12, 7:58 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 13 ESE ELSMERE 42.09N 99.95W
08/12/2017 E1.00 INCH BROWN NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Aug 12, 8:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 9 ENE ELSMERE 42.21N 100.02W
08/12/2017 M2.00 INCH BROWN NE CO-OP OBSERVER
STILL RAINING
&&
SNIVELYSpecial weather statement, Aug 12, 8:18 PM CDT, 23 minutes before
Special Weather Statement National Weather Service North Platte NE 818 PM CDT SAT AUG 12 2017 NEZ026-027-130200- Loup NE-Blaine NE- 818 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHERN CUSTER AND EASTERN BLAINE COUNTIES UNTIL 900 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over Brewster, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brewster, Milburn Diversion Dam State Wildlife Management Area, Almeria Meadow State Wildlife Management Area and Almeria. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT for central and north central Nebraska. LAT...LON 4174 9939 4174 9984 4194 9998 4205 9976 TIME...MOT...LOC 0117Z 321DEG 20KT 4194 9982 Snively
Local storm report, Aug 12, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL BROKEN BOW 41.41N 99.64W
08/12/2017 M1.50 INCH CUSTER NE TRAINED SPOTTER
&&
SNIVELYLocal storm report, Aug 12, 8:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST BROKEN BOW 41.41N 99.64W
08/12/2017 E80 MPH CUSTER NE TRAINED SPOTTER
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 45 min |
| Aug 12, 7:05 PM CDT | Tornado Warning | LBF | Custer | 25 min |
| Aug 12, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 31 min |
| Aug 12, 7:23 PM CDT | Special Weather Statement | LBF | Keith, Lincoln | 52 min |
| Aug 12, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 12, 7:40 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 50 min |
| Aug 12, 7:44 PM CDT | Tornado Warning | LBF | Perkins | 17 min |
| Aug 12, 7:52 PM CDT | Special Weather Statement | LBF | Hayes | 53 min |
| Aug 12, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Aug 12, 8:08 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| Aug 12, 8:13 PM CDT | Areal Flood Advisory | LBF | Lincoln | 2 hr |
| Aug 12, 8:15 PM CDT | Areal Flood Advisory | LBF | Custer | 2 hr |
| Aug 12, 8:18 PM CDT | Special Weather Statement | LBF | Loup | 42 min |
| Aug 12, 8:23 PM CDT | Flash Flood Warning | LBF | Hayes | 6 hr |
| Aug 12, 8:30 PM CDT | Areal Flood Advisory | LBF | Custer | 2 hr |
| Aug 12, 8:37 PM CDT | Areal Flood Advisory | LBF | Custer | 113 min |
| Aug 12, 8:50 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Aug 12, 8:53 PM CDT | Special Weather Statement | LBF | Lincoln | 52 min |
| Aug 12, 9:08 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| Aug 12, 9:19 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 41 min |
| Aug 12, 9:24 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 13, 7:09 AM CDT | Dense Fog Advisory | LBF | Chase, Deuel, Frontier, Hayes, Keith, Lincoln and 1 more | 3 hr |
| Aug 13, 4:17 PM CDT | Special Weather Statement | LBF | Blaine | 43 min |
| Aug 13, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 42 min |
| Aug 13, 4:37 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 4:56 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 47 min |
| Aug 13, 5:02 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 13, 5:28 PM CDT | Special Weather Statement | LBF | Perkins | 47 min |
| Aug 13, 5:37 PM CDT | Special Weather Statement | LBF | Logan | 38 min |
| Aug 13, 5:40 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Aug 13, 5:43 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 13, 5:56 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Aug 13, 6:02 PM CDT | Special Weather Statement | LBF | Logan | 43 min |
| Aug 13, 6:23 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 52 min |
| Aug 13, 6:26 PM CDT | Special Weather Statement | LBF | Loup | 49 min |
| Aug 13, 6:30 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 45 min |
| Aug 13, 6:32 PM CDT | Flash Flood Warning | LBF | Custer | 8 hr |
| Aug 13, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 51 min |
| Aug 13, 6:44 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 46 min |
| Aug 13, 6:49 PM CDT | Special Weather Statement | LBF | Boyd | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.